Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 227, NWS Springfield, MO

August 25, 2005Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2005, 5:20 PM CDT for Taney County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2005, 5:20 PM CDT (22:20 UTC)
Expired
Aug 25, 2005, 6:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 252220
SVRSGF
MOC213-252300-
/O.NEW.KSGF.SV.W.0227.050825T2220Z-050825T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 600 PM CDT.

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIAMOND CITY...OR 18 MILES SOUTHEAST OF BRANSON...AND MOVING NORTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TANEYVILLE BY 600 PM CDT.

THE TOWNS OF PROTEM...RUETER AND KISSEE MILLS ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9305 3649 9281 3681 9291 3681 9319

$$

LINDENBERG
3 follow-up statements
000 
WWUS53 KSGF 252230
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT THU AUG 25 2005

MOC213-252300-
/O.CON.KSGF.SV.W.0227.000000T0000Z-050825T2300Z/
TANEY MO-
530 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY COUNTY UNTIL 600
PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF DIAMOND CITY...OR 19 MILES EAST OF
BRANSON...AND MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
TANEY COUNTY...INCLUDING THE TOWNS OF PROTEM AND RUETER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3650 9305 3650 9278 3680 9278 3681 9302

$$

LINDENBERG
000 
WWUS53 KSGF 252242
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT THU AUG 25 2005

MOC213-252300-
/O.CON.KSGF.SV.W.0227.000000T0000Z-050825T2300Z/
TANEY MO-
542 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY COUNTY UNTIL 600
PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF DIAMOND CITY...OR 20 MILES EAST OF
BRANSON...AND MOVING NORTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
TANEY COUNTY...INCLUDING THE TOWNS OF PROTEM AND RUETER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3650 9305 3650 9278 3680 9278 3681 9302

$$

LINDENBERG
000 
WWUS53 KSGF 252257
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT THU AUG 25 2005

MOC213-252306-
/O.EXP.KSGF.SV.W.0227.000000T0000Z-050825T2300Z/
TANEY MO-
557 PM CDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR TANEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 551 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3650 9305 3650 9278 3680 9278 3681 9302

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:03 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 3:03 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT THU AUG 25 2005

.DISCUSSION...

MAIN CONCERNS ARE THE CHANCES FOR ADDTIONAL HEAVY RAINFALL AND
SEVERE WEATHER POTENTIAL THROUGH FRIDAY.

ONGOING WEAK CONVECTION CONTINUES FROM EAST CENTRAL KS IN TO CENTRAL
MO. REPORTS OF ONGOING FLOODING ARE CONFINED TO THE
NORTHWEST/NORTHERN FRINGES OF THE FORECAST AREA. AREAS OVER CENTRAL
MO ARE OBVIOUSLY WORKED OVER...BUT CONVECTION IS BLOSSOMING OVER
NORTHERN AR AND EXTREME SOUTHERN MO...AND SEEM TO BE FOCUSED ALONG
OUTFLOW BOUNDARIES. RUC MIXED 100 MB LAYER CAPES INCREASE TO
1000-1500 J/KG ALONG THE ARKANSAS BORDER...SO ISOLATED SEVERE STORMS
NOT OUT OF THE QUESTION. THIS ALREADY HANDLED IN THE HWO. THIS
DIURNALLY DRIVEN ACTIVITY WILL WEAKEN THIS EVENING.

NEXT CONCERN IS HEAVY RAINFALL CHANCES AGAIN TONIGHT. FOR
NOW...GOING WITH THE IDEA OF ANOTHER STORM COMPLEX DEVELOPING NEAR
THE NOSE OF THE 85H LOW LEVEL JET OVER NEB/NORTHEAST KS. AS
THE LOW LEVEL JET VEERS LATE TONIGHT...BELIEVE THAT CONVECTION WILL
DEVELOP SOUTHEAST ALONG THE LOW LEVEL BAROCLINIC ZONE THAT EXTENDS
FROM NORTHEAST KS/NW MO INTO SOUTH CENTRAL/SOUTHEAST MO. I HAVE MY
HIGHEST RAIN CHANCES OVER MY NORTHEAST COUNTIES. PRECIPITABLE WATER
VALUES ON THE KSGF 12Z SOUNDING WERE OVER TWO INCHES...AND PROGGED
POINT SOUNDINGS THROUGH TONIGHT ARE SIMILAR. THEREFORE...IT WILL BE
FAIRLY EASY TO GET CONVECTION GOING...EVEN WITH JUST MODEST
FORCING...AND WHERE IT DOES...RAINFALL WILL BE EFFICIENT WITH SOME
HEFTY TOTALS POSSIBLE AGAIN. CONSIDERING EXTENDING THE FLOOD WATCH
FOR SOME AREAS FOR LATE TONIGHT AND FRIDAY MORNING...BUT STILL
EVALUATING THAT IN COORDINATION WITH OTHER WFOS. NOT AS CONFIDENT
AS TO HOW THE CONVECTION WILL EVOLVE OVERNIGHT. WILL MENTION HEAVY
RAIN IN MY CENTRAL MO COUNTIES IN THE PUBLIC ZONE AND GRIDDED
FORECASTS LATE TONIGHT AND FRIDAY MORNING.

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT...AND I HAVE
INCREASED RAIN CHANCES TO ACCOUNT FOR THIS. SOMEWHAT DRYER AIR MOVES
INTO THE AREA WITH WEAK HIGH PRESSURE LATE SATURDAY/SUNDAY.

HIGH AMPLITUDE FLOW CONTINUES OVER SOUTHERN CANADA/NORTHERN U.S.
THROUGH THE EXTENDED PERIODS. A SHORTWAVE WILL MOVE EAST THROUGH THE
AREA MONDAY AND MONDAY NIGHT HAVE MAINTAINED LOW RAIN/THUNDERSTORMS
CHANCES FOR THIS TIME PERIOD. UPPER RIDGE GRADUALLY BUILDS OVER THE
AREA AHEAD OF THE NEXT STRONG SYSTEM THAT WILL MOVE INTO WESTERN
NORTH AMERICA. LEFT THE TUESDAY-THURSDAY PERIOD DRY...BUT WENT AT OR
A LITTLE ABOVE GUIDANCE FOR HIGH TEMPERATURES DURING THIS TIME. DSA

&&

.AVIATION...
FOR THE 18Z TAFS...MCS ACTIVITY WILL REMAIN NORTH OF THE JLN AND SGF
FORECAST POINTS THROUGH THE PERIOD. CONVECTION MAY FIRE ALONG
OUTFLOW BOUNDARIES THIS AFTERNOON...SO PLAN TO CARRY VCTS FOR TAF
SITES.

TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH PORTIONS OF WEST CENTRAL AND CENTRAL MO THROUGH 6
PM.
.KS...FLOOD WATCH FOR BOURBON COUNTY THROUGH 6 PM.

WFO SGF
Hazardous weather outlook, Aug 25, 1:00 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 25 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ONGOING THUNDERSTORMS EXTENDING FROM EAST CENTRAL KANSAS INTO
CENTRAL MISSOURI WILL CONTINUE TO PRODUCE SCATTERED HEAVY DOWNPOURS.
AREAS OF FLOODING WILL BE ONGOING IN COUNTIES ALONG AND NORTH OF A
FORT SCOTT TO ELDON LINE.

OUTFLOW BOUNDARIES OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI WILL
INTERACT WITH A DESTABILIZING ATMOSPHERE TO PRODUCE ADDITIONAL
SCATTERED THUNDERSTORMS AFTER 2 PM. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND
LOCALLY VERY HEAVY RAINFALL THE MAIN STORM HAZARDS. THE BEST CHANCES
FOR ADDITIONAL STORM DEVELOPMENT WILL BE IN COUNTIES CLOSE TO THE
ARKANSAS STATE LINE.

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN
KANSAS AND NORTHERN MISSOURI TONIGHT. STRENGTHENING LOW LEVEL WINDS
INTO THE AREA AFTER MIDNIGHT MAY TRIGGER ADDITIONAL STORMS ALONG AND
NORTH OF A WARM FRONT THAT WILL EXTEND FROM NORTHWEST MISSOURI INTO
THE MID MISSOURI REGION. HEAVY RAINFALL WILL AGAIN BE POSSIBLE
TONIGHT AND FRIDAY MORNING...MAINLY NORTHEAST OF AN OSCEOLA TO
EMINENCE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ONGOING THUNDERSTORMS FROM THURSDAY NIGHT WILL AFFECT PORTIONS OF
CENTRAL AND SOUTH CENTRAL MISSOURI FRIDAY MORNING. A COLD FRONT WILL
APPROACH THE AREA LATE ON FRIDAY AND FRIDAY NIGHT BRINGING ANOTHER
CHANCE FOR THUNDERSTORMS. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS THE MAIN STORM HAZARD. THE STRENGTH OF THE STORMS WILL GREATLY
DEPEND ON THE AMOUNT OF INSTABILITY PRESENT.

AN UPPER LEVEL SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THE SEVERE WEATHER
THREAT...SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT. HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND
ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Aug 25, 12:08 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT THU AUG 25 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLASH FLOOD      DEVON                   37.92N 94.82W
08/25/2005                   BOURBON            KS   EMERGENCY MNGR

            4.38 INCHES OF RAIN IN DEVON. LOW WATER CROSSINGS AROUND
            THE COUNTY ARE STILL FLOODING. MILL CREEK BANK IS FULL.
            MARMATON AND LITTLE OSAGE RIVERS ARE STILL RISING.

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:24 PM CDTSevere Thunderstorm WarningSGFVernon44 min
Aug 25, 2:24 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Aug 25, 5:05 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 25, 5:29 AM CDTFlash Flood WarningSGFMiller6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.